Minnesota, 2001

Hail in Minnesota, June 1, 2001

June 1, 2001 · NWS ARX · 5 events in 2 counties and zones

Hail ranging in size from dimes and nickels, up to as large as golf balls, was reported by storm spotters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Hail ranging in size from dimes and nickels, up to as large as golf balls, was reported by storm spotters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 1, 1:43 AM CST, 11 hours 36 minutes earlier.

Area forecast discussion, Jun 1, 1:43 AM CST, 11 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
243 AM CDT FRI JUN 1 2001

AS ONE SHORT WAVE TROUGH ROTATES OUT OF FORECAST AREA EARLY THIS
MORNING...MAIN FOCUS WILL BE NEXT IMPULSE NEAR SASKATCHEWAN-MANITOBA
LINE AS REGION CONTINUES TO WADDLE UNDER LONGER WAVE TROUGH WITH
COOL WEATHER.

AT 06Z...FIRST SHORT WAVE TROUGH IS NEAR WISCONSIN-IOWA STATE LINE
AND MOVING NORTHEAST. ASSOCIATED SURFACE LOW IS NEAR SOUTHERN TIP OF
LAKE MICHIGAN WITH SHEILD OF RAIN SLOWLY WORKING NORTH ACROSS
CENTRAL AND EASTERN WISCONSIN. AM BANKING ON THIS AREA OF RAIN BEING
OUT OF FORECAST AREA BY ZONE RELEASE TIME...OTHERWISE WILL HAVE TO
ADJUST WORDING IN EASTERN ZONES SLIGHTLY FOR THIS MORNING. MEANWHILE
MUCH STRONGER IMPULSE DROPPING OUT OF CANADA ALREADY KICKING SOME
CONVECTION FROM EASTERN DAKOTAS INTO NORTHWEST MINNESOTA.

SHORT TERM MODELS IN GOOD AGREEMENT AND HAVE GOOD HANDLE ON CURRENT
SYNOPTIC CONDITIONS. THEY ALSO REMAIN FAIRLY CONSISTENT WITH
HANDLING OF PREVIOUSLY MENTIONED SYSTEM AS IT DROPS INTO UPPER
MISSISSIPPI RIVER VALLEY BY EARLY EVENING. DYNAMICS FAIRLY STRONG
WITH THIS IMPULSE BUT BIG QUESTION IS HOW MUCH CAPE WILL BE IN PLACE
WHEN BEST DYNAMICS HIT AT FAVORED TIME...CLOSE TO 00Z. THERE WILL BE
SOME BREAKS IN CLOUDS BETWEEN SYSTEMS SO SOME RECOVERY CERTAINLY
POSSIBLE. ETA MODEL SURFACE BASED CAPE IS HIGHEST IN SOUTHERN ZONES
AT 00Z TONIGHT...BUT STILL UNDER 1000 J/KG. DEW POINTS REMAIN VERY
LOW ACROSS THE REGION WITH MID 50S EXPECTED AS BEST CASE SCENARIO
RIGHT ALONG FRONT. BETTER 0-6 KM SHEAR IS ALSO FORECAST TO BE SOUTH
OF FORECAST AREA...BUT STILL CLOSE ENOUGH WORTH WATCHING. GIVEN
THIS...
WILL BEEF UP THUNDER WORDING A LITTLE. MAY BE SOME HAIL REPORTS
AROUND IF NOTHING ELSE.

EVEN THOUGH MAIN IMPULSE MOVES THROUGH...STRONG CYCLONIC FLOW
SUGGEST KEEPING RAIN THREAT IN FOR AT LEAST EVENING HOURS MOST AREAS
TONIGHT. GRADUAL DRIER hTREND LOOKS GOOD FOR SATURDAY IN BETWEEN
WEATHER SYSTEMS...BUT MAY CUT TEMPERATURES A LITTLE WITH EXPECTED
CLOUDS UNDER CONTINUE CYCLONIC FLOW.

THANKS FOR EXCELLENT COORDINATION MKX.

.LSE...NONE.

SHEA

In the hours before

Special weather statement, Jun 1, 10:45 AM CST, 2 hours 34 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-020100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1145 PM CDT FRI JUN 1 2001

HAZARD - THUNDERSTORMS...WITH HAIL POSSIBLE.

TIMING - EARLY AFTERNOON THROUGH 9 PM TONIGHT.

LOCATION - ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND
SOUTHWEST INTO CENTRAL WISCONSIN.

DISCUSSION - A STRONG UPPER LEVEL DISTURBANCE WILL DROP SOUTHEAST
OVER ILLINOIS TONIGHT. AN AREA OF LOW PRESSURE AT THE SURFACE WILL
TRACK SOUTHEAST ALONG WITH THE UPPER AIR FEATURE...MOVING OVER
SOUTHERN WISCONSIN TONIGHT. A COLD FRONT ASSOCIATED WITH THE LOW
WILL SERVE AS THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS
AFTERNOON...WITH SOME SUNSHINE AHEAD OF THE FRONT ENHANCING THE
INSTABILITY.

THE STORMS WILL CONTINUE INTO THE EARLY EVENING HOURS...ON THE
LEADING EDGE OF THE UPPER AIR FEATURE AND COLD AIR ALOFT. THE THREAT
FOR SEVERE WEATHER SHOULD DIMINISH BY 9 PM...ALTHOUGH SCATTERED
PRECIPITATION WILL STILL BE LIKELY AT THAT TIME.

SPOTTER INFORMATION - SPOTTER ACTIVATION COULD BECOME NECESSARY
LATER THIS AFTERNOON AND EARLY EVENING.

RIECK

The radar

The La Crosse radar (KARX), 110 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Mower

When
June 1, 1:19 PM CST
Where
Mower County, 4 mi N of Le Roy
Measured
1.75 in hail
Property damage
$3,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.567, -92.517

Hail, Fillmore

When
June 1, 1:25 PM CST
Where
Fillmore County, Ostrander
Measured
1 in hail
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
43.617, -92.433

Hail, Fillmore

When
June 1, 1:28 PM CST
Where
Fillmore County, Ostrander
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
43.617, -92.433

Hail, Fillmore

When
June 1, 1:33 PM CST
Where
Fillmore County, 5 mi W of York
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.533, -92.367

Hail, Fillmore

When
June 1, 2:10 PM CST
Where
Fillmore County, Canton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.533, -91.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247116, 5247114, 5247117, 5247115, 5247118.